Ask the Doctors

Dear Doctor: What are the best medications for acid reflux? I've tried doxycycline and metronidazole (Flagyl), for H. pylori infections, which made me sick, as well as Prilosec and Pepto-Bismol.

Dear Reader: That's a question asked by many people in the United States, where gastroesophageal reflux disease (GERD) affects an estimated 20 percent of the population. The condition is less common in other parts of the world, although its worldwide incidence is increasing.

Some degree of reflux normally occurs after eating but is not felt. However, when a significant amount of the stomach's acidic contents rises up to the esophagus, it injures the esophageal tissue -- and causes pain. The thick lining of the stomach can handle the acidity; the esophagus cannot. The burning sensation under the breastbone after eating is what people commonly identify as "heartburn." Some people even feel the regurgitation in the back of their throat and mouth. Chronic irritation of the esophagus can cause abnormal cells to form within the esophageal lining, and sometimes these abnormal cells can develop into esophageal cancer. So, although GERD is common, it should not be taken lightly.

The bacteria for which you were treated, Helicobacter pylori, is associated with inflammation and ulcers of the stomach, but its role in GERD is not definite. Some data show that treating H. pylori with antibiotics such as doxycycline and metronidazole reduces GERD in those who have inflammation in the lower portion of the stomach and duodenum. But for you this doesn't seem to have helped.

My first thought in your case has nothing to do with medications. That's because acid reflux is normally prevented by a sphincter between the stomach and the esophagus -- and there are chemicals in our diets that relax this sphincter, allowing the acidic contents to rise up. These chemicals, found in chocolate, alcohol, caffeine, nicotine and mint, can allow the lower esophageal sphincter to loosen, as can, to a lesser degree, onions and garlic. I would look closely at this short list, focusing on the first five, and, if you have not already done so, eliminate them. If these chemicals are causing greater acid reflux, removing them will help relieve your symptoms.

For some people, acid reflux will persist even with dietary changes. When the reflux is severe and enduring enough to damage the esophagus, treatment is necessary. The best treatment is to decrease the acidity of the material coming up. Antacids like calcium carbonate or aluminum hydroxide can help in the short-term, but they do not provide long-term relief; H2 blockers (Zantac, Pepcid, Tagamet) can. They block the histamine-2 receptor in the stomach and thus decrease acidity. They work well for mild to moderate symptoms that are intermittent. However, if used for more than six weeks, they may start losing their effect.

For persistent or severe symptoms, or for severe esophageal inflammation, a proton pump inhibitor (like the Prilosec you took) is necessary; it can be used for up to eight weeks (and sometimes longer if symptoms persist). In addition to the PPI, an H2 blocker taken at bedtime and possibly during the day can boost the relief. Lastly, there's the muscle relaxant Baclofen. Multiple small studies have found that it decreases the frequency of reflux.

So, in other words, keep trying -- and make sure a doctor keeps an eye on your symptoms and the condition of your esophagus.

(Send your questions to askthedoctors@mednet.ucla.edu, or write: Ask the Doctors, c/o Media Relations, UCLA Health, 924 Westwood Blvd., Suite 350, Los Angeles, CA, 90095. Owing to the volume of mail, personal replies cannot be provided.)

More like Ask the Doctors